Women who take the combined oral contraceptive pill have a slightly increased risk of suffering a stroke compared to the general risk. Women who also suffer from migraines have a slightly increased risk of stroke compared to the general risk and the risk even increases in women who suffer specifically from migraines with aura. Women who are taking the combined oral contraceptive and suffer from migraines of either kind, but especially those with aura run a slightly higher risk of stroke than do women who either take the pill and dont suffer migraines or suffer migraines and dont the pill. The risk is small, but its a good idea to be educated about these risks regardless.
A headache is simply a symptom of a migraine. Its not the migraine itself. In addition to the headache, roughly twenty-five percent of migraine sufferers also suffer from an aura, which is a best defined as a visual disturbance that includes temporary loss of vision, flashing lights, zigzagging lines, black spots, etc. In addition, those suffering migraine with aura may experience numbness or the feeling of pins and needles, as well as experiencing strange smells, unusual food cravings, etc. An aura typically lasts from a few minutes to an hour before the actual headache sets in.
There are several medical guidelines that you should be aware of if you are a migraine sufferer taking oral contraceptive pills.
Plainly put, it is recommended that you do not take the pill or refrain from continuing use of the pill if you are already taking it if you:
- have migraines with aura.
develop migraine with aura sometime after starting the pill. In other words, it is highly recommended that cease use of the pill if this type of migraine develops.
have migraines without aura, and you have more than one additional risk factor for stroke. Other risk factors to be aware of include:
if you are 35 years old or older
if you are a diabetic.
If you have a close relative who has suffered a stroke, heart attack, or similar ‘vascular’ disease before they were 45.
a high lipid (cholesterol) level.
high blood pressure.
have status migrainous. These are migraine headaches with a duration in excess of seventy-two hours.
treat your migraine with ergotamine or ergot derivatives.
If you have migraines without aura, along with only one of the additional risk factor for stroke, then you may take a lose dosage oral contraceptive pill that contains thirty micrograms or less of estrogen.
If you have migraine without aura, and have no additional risk factors for stroke at all, the pill is usually fine to take.
If you have any questions about any of these guidelines, you should consult your physician.
There exists various methods of contraception for women with migraine who are unable to take the combined contraceptive pill such as the progestogen-only pill, the progestogen injection, intra-uterine devices or systems, and barrier methods.
Some women taking the pill find that they experience migraines during the ‘pill free’ interval, at the end of each pack. These migraines are thought to be triggered by the drop in the blood level of estrogen in the pill free interval. Provided these are migraines without aura, there typically is no need to stop taking the pill. However, if the migraines are accompanied by aura, you should stop taking it. Should these migraines become a major problem that are not easily treated with painkillers, then you might wish to consider the following options:
- Changing to a pill with less progestogen (if you take one with a high dose). Migraines during the pill-free interval seem to occur less often in women who take a pill with a lower dose of progestogen.
Tri-cycling. This means taking the pill continuously for three packets (nine weeks) without any breaks, followed by a seven-day pill-free interval. This keeps the level of estrogen constant whilst you take the three packets. (It is the sudden drop in estrogen that often triggers the migraine.) By doing this you will have less withdrawal bleeds per year, and therefore less migraines.
estrogen supplements can be used during the seven-day pill-free interval.
A change to a different method of contraception.